I was hyper (on too much t3/t4) but now I feel hypo - ???

Began feeling GREAT when I added in t3 (150 t4 plus 25 t3, added in gradually over a couple of months). Even started running again, every day. Eventually felt a tiny bit hyper (diarrhoea, trouble shutting off my brain at night), confirmed about a month ago by blood tests. Sorry, I don't have the results to hand, but I was told I was just a little outside the range (I remember I had a v low tsh, .01 or similar).

Doctor was happy for me to stay a little hyper as long as I was feeling so well, but advised that I would eventually want to get back in range due to risks associated with being hyper (bone density, heart, etc). Advised me to very gradually reduce the t4, like reducing it a tiny amount every four days, then every three days, etc. The goal was to be taking 100mcg t4 in January.

Now, only a month later, I barely had the chance to reduce the t4 at all but I feel hypo. I'm no longer running - tired, feeling a little blue - and I'm constipated. I suspect constipation more than anything will be my 'tell' for being hypo, as diarrhoea was the 'tell' for being hyper.

The only thing that has changed is that I'm back in the UK after six weeks of being abroad in a warm, sunny climate. In the threeish weeks I've been home, I barely had the chance to reduce my meds at all (I took a slightly reduced dose only twice, every five days), so I don't think it's down to reducing. My pulse and temp have been normal throughout, even when I was hyper.

I'm back on 150 t4 to avoid feeling any worse. Still constipated, even on my usual dose.

I guess my question is, can my needs have changed in the last month? Is it possible that I now need the dose which was a little too high only a month ago? Is it time for another blood test already?

Thanks in advance for your help and support. I feel so sad after feeling so well. It's somehow worse to feel I'm going backward than it was just to always feel a bit rubbish.

Last edited by

4 Replies

  • It has been discussed on here that many start to feel hypo as the days get shorter, one reason may be the sudden reduction in Vitamin D. It might be worth your trying a vitamin D supplement - the one which seems to be most recommended is Solgar D3 - and see if that might help you. If you want to absolutely certain that you need vitamin D you could have a blood test, but it is generally considered that most people ought to supplement Vitamin D in this country once the winter sets in.

    A shortage of vitamin D can make you have symptoms similar to hypo.

    Anyone who has an underactive thyroid needs to ensure that they have optimal levels of vitamins and minerals to ensure good conversion of T4 to T3, especially, D3, B12, and iron/ferritin and folate. If you do have a test, they should be optimal rather than just 'ok'.

  • Hi marram.

    Thanks for your reply. I did wonder about the vitamin D because the weather/climate is the biggest change that has taken place in the last month. I have been extremely deficient when tested, then was on very high doses until my levels got better. I will have to get back on a supplement routine. I got very tired of taking so many pills every day (ugh and they do upset my stomach) but I will have to find a workable system.

    Thanks for mentioning that. I needed the reminder.

  • I know what you mean about the pills!

    This morning I had 1 x COQ10, 2 x Nutri Adrenal, 2 x Solgar D3, 1 x clopidogrel and Spatone in Orange juice. Then at lunchtime another Spatone and 2 more Nutri Adrenal. They are all HUGE pills as well!

    The one which I most want to get rid of is the Clopidogrel. That is to prevent possible blood clots as I have had loads of TIAs when my thyroxine was too low. I have reduced it but I won't get rid of it altogether until Dr BDP says it will be OK. I take only 3 per week now instead of every day.

    But I do think that we hypos do need to be very vigilant with nutrition, because our bodies are not really working to full strength, even if we have a good diet. It took me a long time to admit that, and there is no doubt about the benefits.

    Hope the Vit D helps. XXX Marie

  • Good god how awful for you Marie. I had no idea that could be caused by thyroid problems. Runs in my family. I was advised to get the test for 'sticky blood' too as that can be inherited.

    There was a time when I was taking over a dozen supplement capsules on the advice of a private doctor I was seeing. I took some time off from them because they made me feel very ill. Where I can I've been buying liquid replacements as I run out of pills, although you then have to *taste* the supplement, which can also be a bit nauseating, and some of them contain soy, which I want to avoid.

    Took some of the capsules today and for about an hour I felt so awful I almost had to have a lie down. It's partly the gaggy feeling of swallowing the pills, partly the enormous amounts of water required to get them down and partly the fact that they just eff up your insides. When I run out of my multis (I take two of those per day, and they repeat on me for hours) I'm going for sublingual spray.

    Cheers... x

You may also like...